DO NOT STOP A BENZODIAZEPINE ABRUPTLY!
This can’t be emphasized enough. Abrupt cessation (“cold turkey” or CT) and even a taper that is over-rapid can result in a severe, life-threatening withdrawal syndrome and long-lasting damage to the central nervous system. It can take months or even years to recover from this (protracted withdrawal syndrome or PWS), so the best way to deal with this is to prevent it from happening in the first place. While the PWS can happen even after a taper, it is much more likely to occur after abrupt cessation of a benzodiazepine. This phenomenon has also been reported to occur in some people discontinuing other medications (e.g., SSRIs, et al.).
The central nervous system is slow to heal after benzodiazepine withdrawal, in some cases taking anywhere between 6-18 months for patients to report a full recovery. The protracted withdrawal syndrome becomes more likely if the symptoms last beyond 18 months, and can linger for years. This can happen with several other psychoactive medications and substances as well.
Severe benzodiazepine withdrawal symptoms can resemble acute alcohol withdrawal and may include
- Seizures, convulsions
- Delirium Tremens (DT)
- …and more.
It can be traumatizing as well, so anyone who has experienced this and has lived through it can possibly (and understandably) develop symptoms of what is labeled ‘post-traumatic stress’. Worse yet, the symptoms can be so severe that some do not survive the cold-turkey; the suffering so intolerable that some people have committed suicide.